Eigenvalues of sums of hermitian matrices

William Fulton

Séminaire Bourbaki (1997-1998)

  • Volume: 40, page 255-269
  • ISSN: 0303-1179

How to cite


Fulton, William. "Eigenvalues of sums of hermitian matrices." Séminaire Bourbaki 40 (1997-1998): 255-269. <http://eudml.org/doc/110247>.

author = {Fulton, William},
journal = {Séminaire Bourbaki},
keywords = {eigenvalues; inequality; sum of operators; Schubert calculus; tensor products},
language = {eng},
pages = {255-269},
publisher = {Société Mathématique de France},
title = {Eigenvalues of sums of hermitian matrices},
url = {http://eudml.org/doc/110247},
volume = {40},
year = {1997-1998},

AU - Fulton, William
TI - Eigenvalues of sums of hermitian matrices
JO - Séminaire Bourbaki
PY - 1997-1998
PB - Société Mathématique de France
VL - 40
SP - 255
EP - 269
LA - eng
KW - eigenvalues; inequality; sum of operators; Schubert calculus; tensor products
UR - http://eudml.org/doc/110247
ER -


  1. [A-W] S. Agnihotri and C. Woodward - Eigenvalues of products of unitary matrices and quantum Schubert calculus, preprint, alg-geom/9712013. 
  2. [AM] A.R. Amir-Moéz - Extreme properties of eigenvalues of a Hermitian transformation and singular values of the sum and product of linear transformations, Duke Math. J.23 (1966), 463-476. Zbl0071.01601
  3. [B] P. BelkaleLocal systems on P1 S for S a finite set preprint, 1998. 
  4. [B-G] F.A. Berezin and I.M. Gelfand - Some remarks on spherical functions on symmetric Riemannian manifolds, Amer. Math. Soc. Transl.21 (1962), 193- 238. Zbl0195.42302
  5. [B-C-F] A. Bertram, I. Ciocan-Fontanine and W. Fulton - Quantum multiplication of Schur polynomials, preprint, alg-geom/9705024. 
  6. [F] W. Fulton - Young Tableaux, Cambridge University Press, 1997. Zbl0878.14034
  7. [H-K] J.-C. Hausmann and A. Knutson - Polygon spaces and Grassmannians, l'Ens. Math.43 (1997), 173-198. Zbl0888.58007
  8. [H-R] U. Helmke and J. Rosenthal - Eigenvalue inequalities and Schubert calculus, Math. Nachr. 171 (1995), 207-225. Zbl0815.15012
  9. [H-Z] J. Hersch and B. Zwahlen - Évaluations par défaut pour une somme quelconque de valeurs propres γk d'un opérateur C = A + B à l'aide de valeurs propres αi de A et βj de B, C. R. Acad. Sc. Paris254 (1962), 1559-1561. Zbl0112.01502
  10. [H] A. Horn - Eigenvalues of sums of Hermitian matrices, Pacific J. Math.12 (1962), 225-241. Zbl0112.01501
  11. [J] S.A. Johnson - The Schubert calculus and eigenvalues inequalities for sums of Hermitian matrices, Thesis, University of California at Santa Barbara, 1979. 
  12. [K-M] M. Kapovich and J.J. Millson - The symplectic geometry of polygons in Euclidean space, J. Diff. Geom.44 (1996), 479-513. Zbl0889.58017
  13. [K] A.A. Klyachko - Stable bundles, representation theory and Hermitian operators, Institute Mittag-Leffler Preprint, 1996-97; earlier version, University of Marne-La Vallée, 1994. 
  14. [L1] V.B. Lidskii - The proper values of the sum and product of symmetric matrices (in Russian), Dokl. Akad. Nauk SSSR74 (1950), 769-772 (in Russian). 
  15. [L2] B.V. Lidskii - Spectral polyhedron of the sum of two Hermitian matrices, Funct. Anal. Appl.16 (1982), 139-140. Zbl0509.15003
  16. [Mac] I.G. Macdonald - Symmetric Functions and Hall Polynomials, OxfordScience Publications, 1979, 1995. Zbl0899.05068
  17. [M-O] A.W. Marshall and I. Olkin - Inequalities: Theory of Majorization and its Applications, Academic Press, 1979. Zbl0437.26007
  18. [M-S] V.B. Mehta and C.S. Seshadri - Moduli of vector bundles on curves with parabolic structure, Math. Ann.248 (1980), 205-239. Zbl0454.14006
  19. [M-F-K] D. Mumford, J. Fogarty and F. Kirwan, Geometric Invariant Theory, Springer-Verlag, 1965, 1982, 1994. Zbl0797.14004
  20. [Thi] G.P.A. Thijsse - Symmetry properties of and reduction principles for divisibility relations between the invariant factors of products of holomorphic matrix functions, Lin. Alg. Appl.218 (1995), 113-145. Zbl0824.15010
  21. [T] R.C. Thompson - Divisibility relations satisfied by the invariant factors of a matrix product, Operator Theory: Adv. Appl.40 (1989), 471-491. Zbl0676.15006
  22. [T-F] R.C. Thompson and L. Freede - On the eigenvalues of a sum of Hermitian matrices, Lin. Alg. Appl.4 (1971), 369-376. Zbl0228.15005
  23. [We] H. Weyl - Das asymtotische Verteilungsgesetz der Eigenwerte lineare partieller Differential gleichungen, Math. Ann.71 (1912), 441-479. JFM43.0436.01
  24. [Wi] H. Wielandt - An extremum property of sums of eigenvalues, Proc. Amer. Math. Soc.6 (1955), 106-110. Zbl0064.24703
  25. [Z] A. Zelevinsky - Littlewood-Richardson semigroups, MSRI Preprint 1997–044. 
  26. [Zw] B.P. Zwahlen - Über die Eigenwerte der Summe zweier selbstadjungierter OperatenComm. Math. Helv.40 (1965), 81-116. Zbl0135.36501

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.